Michigan, 2019

Tornado in Michigan, August 29, 2019

August 29, 2019 · NWS DTX · 1 event in 1 county or zone

A brief, weak tornado touched down near New Lothrup.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A brief, weak tornado touched down near New Lothrup.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 29, 6:25 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 29, 6:25 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
725 PM EDT Thu Aug 29 2019

.AVIATION...

Cold front on pace to sweep through the southeast Michigan airspace
early tonight. Narrow axis of higher moisture aligned immediately in
advance of this front will bring diminishing stability and a
corresponding chance for thunderstorms during this time. The
thunderstorm coverage and strength may prove limited by generally
modest instability owing to the nocturnal timing, particularly with
southward extent. Recent model guidance does favor a defined mention
at all locations, carrying simply a 2-3 hour window at any one
location. Pre-frontal southwest winds will remain gusty this evening,
nearing 20 to 25 knots at times. Winds dimininish while veering to
northwest in the wake of the front overnight. A drying post-frontal
environment will support VFR conditions heading into Friday.

For DTW...Gusty pre-frontal southwest winds continue this evening.
Window for potential thunderstorms remains centered 03z-05z. Winds
shifting to northwesterly behind the front near or just after 06z.

.DTW THRESHOLD PROBABILITIES...

* Low for cig aob 5000 ft 00-02z this evening, high 2-6z, then low
  the rest of the night.

* Low for thunderstorms 03-05z tonight.

&&

.PREV DISCUSSION...
Issued at 343 PM EDT Thu Aug 29 2019

DISCUSSION...
Sunny skies this afternoon thanks to very dry airmass and high
pressure sliding off to the east.  Deep boundary layer mixing will
continue to produce a gusty southwest flow ahead of an approaching
cold front currently extending from northern Lake Michigan
southwestward through eastern Wisconsin.  This front will push
southeast with the northern portion of the front moving faster then
the southern due to proximity of large stack low north of the Great
Lakes and strong jet max.  Airmass is quite stable in the lower
levels ahead of the front as seen by only a narrow band of elevated
convection occurring right along the front where best lift is
occurring.  As the rest of the day goes, narrow band of higher theta-
e will advect northward along and just in front of the front.  This
combined with peak heating will cause convection to continue to
develop southward along the front. Strong inversion in the 5-7kft
level will keep most convection elevated but cape values increasing
to 500-1k joules along the theta-e band along with increasing 850mb
jet to 50kts may lead to some surface based convection. Any surface
based convection could lead to strong to severe cells with primary
threat being wind gusts up to 60mph and possibly hail.

Convection band will be narrow and activity will last primarily 1 to
2 hrs. Expect activity to enter the Saginaw Valley after 5pm,
Pontiac after 8pm and Detroit area by 10pm. All activity should be
out of the area by about 2am as the front exits.

After, area of high pressure will cover the Great Lakes under broad
upper cyclonic flow keeping the area on the cooler side with light
easterly flow. Plenty of sunshine Friday will help highs reach the
mid to upper 70s. Models show several mid level disturbances moving
through the area Saturday which will produce a bit more clouds
Saturday and possibly some light shower activity Saturday afternoon
and night as stationary front across the Ohio Valley lifts back
northward as a warm front. Cloudiness Saturday will hold highs to
the low to mid 70s.

Periods of rain will still be on-going across parts of SE MI at the
beginning of the extended period Sunday morning as mid-level
shortwaves ripple through the base of broad upper low coupled with
weak surface troughing and isentropic ascent. Moisture content is
being simulated more robustly as richer 0-3 km max ThetaE air lifts
a bit further north /according to the NAM/ with modeled PWATs as
high as 1.50 inches. Expect diminishing coverage showers by mid-
afternoon with clearing oriented from west to east as the upper
dynamics slowly work eastward bringing the passage of the inflection
point to the upper level wave signaling the transition to a ridging
pattern. Temperatures will be mild to round out the weekend, in-line
with seasonal normals with highs in the mid 70s and lows in upper
50s. Increased residual moisture will slow the rate of dewpoint
depression expansion before drier advection increases under relative
weak flow.

Weak high pressure briefly re-establishes for Monday and early
Tuesday as winds aloft become more zonal within an increasingly
stable airmass. A cold front tied to an upper low will dig through
the area late Tuesday bringing additional precip latter on Tuesday
into Wednesday morning before the column drys out again. SW low-
level flow will catalyze an increase in dewpoints, back into the
60s, for the southern half of the area with high temps in the mid
80s prior to the FROPA. Dry and seasonable air will make for
pleasant conditions on Thursday.

MARINE...

Strong southwest winds ahead of a cold front this evening, with the
nearshore zones of southern Lake Huron gusting to 25 knots, with
Saginaw bay evening reaching up around 30 knots before the frontal
passage. Numerous showers and embedded strong thunderstorms are
expected along the front, with west-north winds then kicking in
overnight into tomorrow. Winds speeds generally at or below 20 knots
however, except across northern third of Lake Huron where gusts
should reach or slightly exceed 25 knots within the deeper cold air.
Large area of high pressure building Friday night will provide
favorable light winds through the Weekend, but rain chances return
for the second half of the weekend.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 4 AM EDT Friday for LHZ421-422-441>443.

Lake St Clair...Small Craft Advisory until 4 AM EDT Friday for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 4 AM EDT Friday for LEZ444.

&&

AVIATION.....MR
DISCUSSION...DRC/KK
MARINE.......SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 29, 2:47 PM EST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
347 PM EDT Thu Aug 29 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-302000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
347 PM EDT Thu Aug 29 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this evening and early night as
a cold front passes through the area. Some storms may become severe
with damaging winds to 60 mph as a primary threat but large hail will
also be possible. Storm motion will be east around 45 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-302000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
347 PM EDT Thu Aug 29 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this evening as a cold front
passes through the area. Some storms may become severe with damaging
winds to 60 mph as a primary threat but large hail will also be
possible. Storm motion will be east around 45 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRC

In the hours before

Special weather statement, Aug 29, 6:37 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
737 PM EDT Thu Aug 29 2019

MIZ049-300030-
Huron-
737 PM EDT Thu Aug 29 2019

...A STRONG THUNDERSTORM WILL AFFECT HURON COUNTY...

At 736 PM EDT, a strong thunderstorm was located over Owendale, or 10
miles north of Cass City, moving east at 40 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

This storm will be near...
  Elkton around 740 PM EDT.
  Bad Axe around 755 PM EDT.
  Ubly around 800 PM EDT.
  Harbor Beach around 820 PM EDT.

Other locations impacted by this storm include Ruth, Filion,
Parisville, Helena, White Rock, Ivanhoe, Rapson and Verona.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4365 8256 4365 8260 4369 8261 4367 8334
      4391 8330 4393 8265 4387 8261
TIME...MOT...LOC 2336Z 269DEG 34KT 4375 8322

AM
Special weather statement, Aug 29, 7:15 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
815 PM EDT Thu Aug 29 2019

MIZ053-060-300115-
Shiawassee-Saginaw-
815 PM EDT Thu Aug 29 2019

...A STRONG THUNDERSTORM WILL AFFECT SAGINAW AND SHIAWASSEE
COUNTIES...

At 813 PM EDT, a strong thunderstorm was located near Ithaca, moving
east at 50 mph. Additional strong thunderstorms located near
Butternut and Palo are moving east southeast at 50 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Merrill and Marion Springs around 825 PM EDT.
  St. Charles around 835 PM EDT.
  Bridgeport around 850 PM EDT.
  Frankenmuth around 900 PM EDT.

Other locations impacted by this storm include Brant, Nelson,
Carrollton, Garfield, Arthur, Fenmore, Burt, Gera, Buena Vista
Township and Layton Corners.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4348 8437 4350 8382 4348 8382 4348 8370
      4322 8370 4322 8393 4278 8392 4278 8436
TIME...MOT...LOC 0013Z 260DEG 42KT 4328 8448

AM

The radar

The Detroit radar (KDTX), 61 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Shiawassee

When
August 29, 8:23 PM EST to 8:25 PM EST
Where
Shiawassee County, 1.18 mi S of New Lothrop to 2.02 mi E of New Lothrop
Rating
EF0
Path length
2.49 mi
Path width
125 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.103, -83.971

A weak tornado touched down near Allan and New Lothrup roads and tracked off to the northeast, lifting close to North Byron Road between Easton and Johnston roads. Maple trees were observed uprooted along the path. A small garage and pole barn were destroyed. At least 1 home suffered structural damage, with 2 homes suffering mostly shingle damage. A propane tank was also moved by the wind. The maximum peak winds was 85 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyThe tornado archive for Michigan, 2019Warnings in Michigan, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841081.